Utah, 2006

Strong Wind in Utah, February 15, 2006

February 15, 2006 · NWS GJT · 1 event in 1 county or zone

A strong southwest flow ahead of a cold front produced sustained winds from 25 to 40 mph with frequent gusts of 55 to 60 mph across the mountains of southeast Utah. The highest gust recorded was 85 mph at La Sal.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong southwest flow ahead of a cold front produced sustained winds from 25 to 40 mph with frequent gusts of 55 to 60 mph across the mountains of southeast Utah. The highest gust recorded was 85 mph at La Sal. Some trees were downed by the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 15, 4:40 AM MST, 7 hours 20 minutes earlier.

Area forecast discussion, Feb 15, 4:40 AM MST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
440 AM MST WED FEB 15 2006

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
ACTIVE WEATHER PATTERN THROUGH THU AND A VARIETY OF WEATHER...WITH
WINDY CONDITIONS AND FIRE WX CONCERNS TODAY GIVING WAY TO SNOW AND
COLDER TEMPS TONIGHT AND THU. CURRENT FORECAST GENERALLY IN GOOD
SHAPE. WILL BE ISSUING SNOW/BLOWING SNOW ADVISORIES FOR THE NRN AND
CNTL MTNS AND NW CO PLATEAU FOR LATE TODAY THROUGH THU MORNING.

SHORTWAVE THAT MOVED ACROSS THE SRN GREAT BASIN YDA NOW TO THE EAST.
SOME CLOUDS AND LIGHT SNOW WILL LINGER NEAR THE DIVIDE THIS
MORNING. OTHERWISE...CLOUDS CLEARING IN MANY AREAS THIS MORNING.
FRONTAL BOUNDARY EXTENDS FROM SRN WY TO CNTL NV.

120 KT UPPER JET CUTTING ACROSS CA DEVELOPS SFC LOW OVER WRN UT ON
THE WRN EXTENT OF THE FRONT...WITH THE ERN PORTION REMAINS NEARLY
STATIONARY NEAR THE SRN WY BORDER. FRONT WILL EVENTUALLY SAG INTO NE
UT/NW CO THIS AFTN AS BROAD COLD TROUGH OVER THE PAC NW CONTINUES TO
SINK SWD AND THE SFC LOW MOVES ACROSS CNTL UT....AND SHOULD BRING
SNOW TO THE ERN UINTAS AND ELKHEAD/PARK MTNS THIS AFTN. OTHERWISE...
DRY SLOT OVER SRN UT EARLY THIS MORNING WILL SHIFT OVER THE SOUTH.
WINDY CONDITIONS SHOULD FINALLY MIX OUT THE COLD AIR THAT HAS BEEN
TRAPPED IN THE GUNNISON VALLEY. BEST CHANCE OF PCPN WILL BE TONIGHT
WITH STRONG JET OVERHEAD AND COLD FRONT/SFC LOW PASSAGE. MOISTURE MAY
NOT BE THAT GREAT...BUT FORCING AND COLD ADVECTION SHOULD MAKE
MAXIMUM USE OF WHAT IS THERE. SYSTEM WILL BE MOVING E ON THU WITH
NW FLOW KEEPING SNOW GOING FOR THE MTNS...THOUGH DIMINISHING BY THU
EVE. COLDER TEMPS THU WILL REPLACE THE ABOVE NORMAL TEMPS FOUND IN
MOST PLACES TODAY.

WIND ADVISORIES...THE AREA SOUTH OF INTERSTATE WILL BE IN THE WARM
AND WINDY SECTOR WHERE A WIND ADVISORY CURRENTLY IN EFFECT THIS
AFTN. STEEP LAPSE RATES NEAR DRY ADIABATIC SHOULD DEVELOP WITH GOOD
SFC HEATING...HELPING MIX DOWN HIGHER MOMENTUM ALOFT IN COMBINATION
WITH STRENGTHENING PRESSURE GRADIENT AS SFC LOW DEEPENS.

RED FLAG WARNING...WITH DEWPTS NEAR 10F OBSERVED IN SRN UT AND
EXPECTED TO SHIFT EWD...WILL UPGRADE THE FIRE WX WATCH TO A RED FLAG
WARNING FOR SW CO /FWX ZONE 207/ THIS AFTN IN ANTICIPATION OF AFTN
HUMIDITIES 10-15 PCT AND GUSTY SW WINDS. SOME CONCERN THAT WARM
ADVECTION ALOFT MAY SLOW THE ONSET OF GUSTY SFC WINDS...BUT
STRENGTHENING PRESSURE GRADIENT SHOULD EVENTUALLY OVERRIDE IT.

SNOW/BLOWING SNOW ADVISORIES...WILL ISSUE ADVISORIES FOR THE ERN
UINTA MTNS AND THE MTNS AROUND STEAMBOAT SPGS BEGINNING THIS AFTN AS
THINK THAT IS WHEN SNOW WILL BEGIN...BUT BEST ACCUMS EXPECTED
TONIGHT. WILL START HIGHLIGHT AT 12PM FOR UT 23...AND 3PM FOR CO
ZONES 4/13. ERN UINTAS REMAIN N OF THE SFC LOW AND SHOULD BENEFIT
FROM FRONTAL CONVERGENCE/OVERRUNNING THIS AFTN AND MOIST N-NE FLOW
TONIGHT. CNTL CO MTNS AND NW PLATEAU LOWER ELEVS SHOULD SEE BEST
CHANCE OF SNOW TONIGHT. 700 MB LOW SCOOTING ACROSS NW CO TONIGHT IS
FAVORABLE FOR HEAVIER SNOW IN THE CAG/HDN/SBS AREAS. DAYSHIFT SHOULD
KEEP AN EYE ON ZONES 1/8/18 FOR POSSIBLE HIGHLIGHTS AS WELL.

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
SIMILAR WEATHER PATTERN AT THE 500 MB LEVEL FOR BOTH FRIDAY AND
SATURDAY...STRONG SOUTHWEST FLOW CONTINUES OVER THE FORECAST AREA.
BUT THERE ARE DIFFERENCES AT THE SURFACE WHICH WILL KEEP THINGS
INTERESTING.  SHALLOW ARCTIC FRONT SHOULD REACH THE YAMPA RIVER
VALLEY ON FRIDAY...BUT DO NOT EXPECT IT TO MOVE ANY FARTHER SOUTH.
WEAK SHORT WAVE ENERGY EMBEDDED IN THE SOUTHWEST FLOW WILL ENHANCE
ANY SNOW THAT IS OCCURRING ALONG THE ARCTIC BOUNDARY.  THE CHANCE OF
SNOW FOR A LARGE CHUNK OF NW COLORADO WILL PERSIST.  THE NAM AND GFS
MODEL INDICATE THE ARCTIC BOUNDARY WILL RETREAT NORTHWARD ON
SATURDAY...AND THE THREAT OF ADDITIONAL SNOWFALL WILL TAPER OFF.
FOR THE SRN ZONES...THE SUBTROPICAL MOISTURE PLUME THAT THE GFS
SHOWED STREAMING TOWARD THE SAN JUAN MOUNTAINS IS NO LONGER A FACTOR
(PLUME WILL BE FARTHER SOUTH AND POSITIONED OVER SRN NEW MEXICO).
HOWEVER...SURFACE PROGS FROM THE NAM AND GFS MODEL DO SHOW A GENERAL
TREND OF LOWERING SURFACE PRESSURE.  THE AIR MASS WILL BE RELATIVELY
DRY...BUT STATIC STABILITY WILL LOWER AS SOUTHWEST FLOW ADVECTS
HIGHER TEMPERATURES.  BY SATURDAY AFTERNOON...THE AIR MASS WILL
BECOME CONDITIONALLY UNSTABLE SOUTH OF INTERSTATE 70 AND THIS IS
WHEN THINGS GET INTERESTING.  WHILE THE AIR MASS WILL REMAIN
RELATIVELY DRY...STRONG OROGRAPHIC LIFT AND MICROPHYSICAL CLOUD
PROCESSES WILL RESULT IN INCREASING SNOWFALL FOR THE SRN AND CENTRAL
MOUNTAINS ON SOUTHWEST FACING SLOPES.  AS THE COLD WEST COAST TROUGH
BEGINS TO SHEAR INLAND SATURDAY NIGHT...RELATIVE HUMIDITY INCREASES
FROM DIABATIC COOLING PROCESSES AND CLOUD TEMPERATURES WILL BE IDEAL
FOR ICE CRYSTAL GROWTH.

THE AIR MASS WILL BE COLD AND UNSETTLED ACROSS THE ENTIRE FORECAST
AREA BY SUNDAY.  WHILE THIS IS DAY 5...MEDIUM RANGE MODELS HAVE
SHOWN GOOD CONTINUITY WITH COLD TROUGH PASSAGE SUNDAY NIGHT AND
THINK THAT LIKELY POPS ARE WARRANTED FOR THE MOUNTAIN AREAS.  WHILE
THIS WAVE WILL BE SHEARING OUT...EXPECT THAT DECENT (POSSIBLY HEAVY)
MOUNTAIN SNOWFALL WILL OCCUR GIVEN THE STRONG WINDS ALOFT...THERMAL
GRADIENT...INSTABILITY...AND DURATION OF THIS EVENT.

MONDAY THROUGH WEDNESDAY...LONG WAVE PATTERN STILL FAVORS COLD
WESTERN TROUGH WITH ANOTHER COLD TROUGH PASSAGE TUESDAY AND TUESDAY
NIGHT.  WILL NOT ARGUE AGAINST THIS AS LONG WAVE PATTERN STILL
FAVORS COLD WRN CONUS TROUGH.  IN FACT...THE COLD UNSETTLED WEATHER
MAY BE WITH US FOR AWHILE...JUST LOOK AT THE 240 HOUR ECMWF H5
CHART...CONSOLIDATED WESTERLY FLOW WITH BELOW NORMAL H5 HEIGHT
VALUES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WIND ADVISORY NOON TO 6 PM MST TODAY FOR ZONES
        6/7/8/11/20/21/22/23/9/10/12/17/18/19.
      RED FLAG WARNING FOR SW COLORADO...ZONE 207...BELOW 8500
        FEET NOON TO 6 PM TODAY.
      SNOW AND BLOWING SNOW ADVISORY FROM 3 PM TODAY UNTIL NOON
        THURSDAY FOR THE NRN MTNS...ZONES 4/13.
      SNOW AND BLOWING SNOW ADVISORY FROM 6 PM TODAY UNTIL NOON
        THURSDAY FOR THE CENTRAL MTNS AND PORTIONS OF NORTHWEST
        PLATEAU...ZONES 2/5/9/10/12.
.UT...WIND ADVISORY NOON TO 6 PM TODAY FOR ZONES 22/27/28/29.
      SNOW AND BLOWING SNOW ADVISORY FOR THE ERN UINTA MTNS FROM
        NOON TODAY UNTIL 6 AM THU...ZONE 23.

&&

JAD/PF
Hazardous weather outlook, Feb 15, 5:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST WED FEB 15 2006

...WIND ADVISORY IS IN EFFECT FROM 12 PM TO 6 PM MST WEDNESDAY FOR
AREAS ALONG AND SOUTH OF INTERSTATE 70 IN EASTERN UTAH AND WESTERN
COLORADO...
...FIRE WEATHER WATCH IS IN EFFECT WEDNESDAY AFTERNOON FOR COLORADO
FIRE ZONE 207 BELOW 8500 FEET FOR LOW RELATIVE HUMIDITY AND STRONG
WINDS...
...VARIOUS SNOW AND BLOWING SNOW ADVISORIES FOR THE NORTHERN AND
CENTRAL MOUNTAINS...AND PORTIONS OF THE NORTHWEST COLORADO PLATEAU
LATE TODAY THROUGH THURSDAY MORNING...

COZ001>014-017>023-UTZ022>025-027>029-161245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST WED FEB 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

STRONG SOUTHWEST WINDS WITH GUSTS OF 40 MPH OR GREATER WILL DEVELOP
THIS AFTERNOON...AND CONTINUE ACROSS THE MOUNTAINS TONIGHT. STRONGEST
WINDS WILL BE SOUTH OF INTERSTATE 70. AFTERNOON HUMIDITY DROPPING
BELOW 15 PERCENT IN THE FOUR CORNERS AREA WILL POSE A FIRE WEATHER
THREAT WHEN COMBINED WITH THE WIND EXTREME SOUTHWEST COLORADO. SNOW
WILL DEVELOP OVER THE EASTERN UINTA...ELKHEAD AND PARK MOUNTAINS...
AND THE FLAT TOPS THIS AFTERNOON...THEN SPREAD ACROSS MOST OF EASTERN
UTAH AND WESTERN COLORADO TONIGHT. SNOW AND BLOWING SNOW WILL CREATE
TRAVEL PROBLEMS ESPECIALLY OVER MOUNTAIN PASSES TONIGHT.

VARIOUS WIND...FIRE WEATHER...AND WINTER WEATHER ADVISORIES AND
WARNINGS ARE IN EFFECT. PLEASE VISIT THE NATIONAL WEATHER SERVICE
GRAND JUNCTION WEBSITE AT: HTTP://WEATHER.GOV FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...SNOW WILL CONTINUE IN THE MOUNTAINS THURSDAY MORNING
BEFORE DECREASING. MUCH COLDER TEMPERATURES RETURN.

FRIDAY...A CHANCE OF SNOW WILL CONTINUE OVER THE NORTHWESTERN
COLORADO MOUNTAINS...AND ALONG THE YAMPA RIVER VALLEY FROM MAYBELL
TO STEAMBOAT SPRINGS.

SATURDAY...SNOW WILL BE INCREASING OVER THE MOUNTAINS IN THE
AFTERNOON AND EVENING....ESPECIALLY ON SOUTHWEST FACING SLOPES.
EXPECT WINDY CONDITIONS OVER EXPOSED AREAS AND RIDGE TOPS.

SUNDAY...MOUNTAIN SNOW WILL BE LIKELY...POSSIBLY HEAVY...WITH AREAS
OF BLOWING SNOW OVER EXPOSED AREAS AND RIDGE TOPS.  ALSO...THERE WILL
BE A CHANCE OF SNOW IN THE VALLEYS WITH SOME ACCUMULATIONS POSSIBLE.

MONDAY AND TUESDAY...CONTINUED COLD AND UNSETTLED WITH A CHANCE OF
MOUNTAIN SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.  HOWEVER...
SPOTTERS ARE ENCOURAGED TO SEND IN ANY REPORTS OF STRONG WINDS OR
HEAVY SNOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, La Sal & Abajo Mountains

When
February 15, 12:00 PM MST to 8:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Measured
74 kt (85 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487392.